Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 394, NWS Nashville, TN

July 22, 2003Giles County, Lincoln County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 22, 2003, 8:51 AM CDT for Giles County, Lincoln County, Tennessee. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 8:51 AM CDT (13:51 UTC)
Expired
Jul 22, 2003, 9:45 AM CDT
In force
54 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Giles County, TN, Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS54 KOHX 221351
SVRBNA
TNC055-103-221445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
849 AM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN TENNESSEE
  LINCOLN COUNTY IN TENNESSEE

* UNTIL 945 AM CDT

* AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORMS MOVING THROUGH GILES COUNTY AND WILL MOVE
  INTO LINCOLN SHORTLY. THE SEVERE STORMS ARE MOVING EAST AT 25 MPH.
  DAMAGING WINDS AND LARGE HAIL WILL BE ASSOCIATED WITHT THESE STORMS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PULASKI AROUND 900 AM CDT
  FAYETTEVILLE AROUND 925 AM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE ELKTON AND PETERSBURG

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

&&

LAT...LON 3535 8719 3506 8717 3502 8632 3532 8645

$$
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:40 AM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 3:40 AM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
340 AM CDT TUE JUL 22 2003

THIS MORNING ISOLATED THUNDERSTORMS AND SCATTERED RAIN SHOWERS WERE
MOVING OUT OF THE CUMBERLAND PLATEAU REGION OF MIDDLE TENNESSEE.
ELSEWHERE OVER THE REGION...CLOUDY TO PARTLY CLOUDY SKIES...
TEMPERATURES RANGING FROM 67 TO 73 WITH LESS THAN 8 MPH SOUTH TO
SOUTHWESTERLY WINDS.

A SURFACE COLD FRONT IS LOCATED ALONG THE MISSISSIPPI RIVER IN
NORTHWEST TENNESSEE AND EXTENDS ALONG THE NORTHERN KENTUCKY BORDER
TO OHIO. THIS FRONT WILL ENTER EXTREME NORTHWEST MIDDLE TENNESSEE
THIS MORNING AND PUSH THROUGH MIDDLE TENNESSEE BY LATE THIS
AFTERNOON.  THIS FRONT WILL BRING IN A LIKELY CHANCE OF
PRECIPITATION TODAY TO THE MID STATE.  MODELS SHOW GOOD LIFTED
INDICES AND AIDED BY SURFACE HEATING THERE WILL BE ANOTHER
ROUND OF STRONG THUNDERSTORMS LIKELY TODAY.  THE SOUTHEAST ZONES
WILL HAVE THE GREATEST CHANCE OF SEVERE WEATHER AS THE FRONT WILL
MATCH UP WITH THE HIGHER INSTABILITIES THIS AFTERNOON.

AFTER THE FRONTAL PASSAGE MAX AND MIN TEMPERATURES WILL DROP TO
AROUND 10 DEGREES COOLER THAN CLIMATOLOGY FOR THE NEXT COUPLE OF
DAYS.

UPPER LEVEL FEATURES HAS THE 500 MB TROUGH MOVING THROUGH THE MID
STATE WEDNESDAY RE-ENFORCING THE COOLER AND DRYING AIR OVER MIDDLE
TENNESSEE.

BNA TB 080/065 078/064 085 3164-
CSV TB 077/060 075/058 079 31662

.BNA...NONE.

31
Hazardous weather outlook, Jul 22, 5:30 AM CDT, 3 hours 21 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY AS AN
APPROACHING COLD FRONT INTERACTS WITH MOIST AND UNSTABLE AIR. SOME
STORMS MAY BE SEVERE. THE HIGHEST PROBABILITY FOR SEVERE WEATHER
WILL BE DURING THE AFTERNOON AND EVENING...MAINLY FOR AREAS SOUTH
AND EAST OF NASHVILLE. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:41 AM CDTSevere Thunderstorm WarningOHXLawrence, Wayne64 min
Jul 22, 9:02 AM CDTFlash Flood WarningOHXGiles, Lawrence, Lincoln, Wayne3 hr
Jul 22, 9:33 AM CDTSevere Thunderstorm WarningOHXFranklin, Moore42 min
Jul 22, 9:54 AM CDTFlash Flood WarningOHXFranklin, Moore3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.